APO-Paracetamol/Codeine 500/30 Tablets
APO-Paracetamol/Codeine 500/30 Tablets is a brand of medicine containing the active ingredients paracetamol - codeine.
Find out more about active ingredients.
Consumer medicine information (CMI) leaflet
Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.
Contains the active ingredients, paracetamol and codeine phosphate
Consumer Medicine Information
For a copy of a large print leaflet, Ph: 1800 195 055
What is in this leaflet
Read this leaflet carefully before taking your medicine. This leaflet answers some common questions about APO-Paracetamol/Codeine 500/30. It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.
The information in this leaflet was last updated on the date listed on the last page. More recent information on this medicine may be available.
Ask your doctor or pharmacist:
- if there is anything you do not understand in this leaflet,
- if you are worried about taking your medicine, or
- to obtain the most up-to-date information.
You can also download the most up to date leaflet from www.apotex.com.au.
All medicines have risks and benefits. Your doctor has weighed the risks of you using this medicine against the benefits they expect it will have for you.
Pharmaceutical companies cannot give you medical advice or an individual diagnosis.
Keep this leaflet with your medicine. You may want to read it again.
What this medicine is used for
The name of your medicine is APO-Paracetamol/Codeine 500/30. It contains the active ingredients paracetamol and codeine phosphate. It is used for the relief of moderate to severe pain when milder painkillers are not effective.
Ask your doctor if you have any questions about why this medicine has been prescribed for you. Your doctor may have prescribed this medicine for another reason.
This medicine is available only with a doctor's prescription.
How it works
Paracetamol belongs to a group of medicines called analgesics (painkillers). Analgesics are used to block pain. It is also an antipyretic which means that it helps reduce your body temperature if you have a fever.
Codeine phosphate also belongs to the group of medicines called analgesics and it acts by blocking pain and your emotional response to pain.
Use in children
This medicine is not suitable for use in children under 7 years of age.
Before you take this medicine
When you must not take it
Do not take this medicine if:
- You have or have had any of the following:
- Problems breathing due to asthma, or lung disease such as bronchitis or emphysema
- You are suffering from diarrhoea caused by poisoning or antibiotics.
- If you regularly drink excessive amounts of alcohol
- You are hypersensitive to, or have had an allergic reaction to:
- any of the ingredients listed at the end of this leaflet.
Symptoms of an allergic reaction may include: cough, shortness of breath, wheezing or difficulty breathing; swelling of the face, lips, tongue, throat or other parts of the body; rash, itching or hives on the skin; fainting; or hay fever-like symptoms.
If you think you are having an allergic reaction, do not take any more of the medicine and contact your doctor immediately or go to the Accident and Emergency department at the nearest hospital.
- The expiry date (EXP) printed on the pack has passed.
- The packaging is torn, shows signs of tampering or it does not look quite right.
Before you start to take it
Before you start taking this medicine, tell your doctor if:
- You have allergies to:
- any other medicines
- any other substances, such as foods, preservatives or dyes.
- You have or have had any medical conditions, especially the following:
- liver disease or hepatitis, or you are taking other medicines which affect the liver
- kidney disease or difficulty urinating
- inflammatory bowel disease or other gastrointestinal problems
- lung disease or problems breathing
- convulsions or epilepsy
- CNS depression (decreased alertness or decreased consciousness due to any cause)
- Addison's disease (low activity of the adrenal gland)
- An underactive thyroid gland
- Recent head injury or brain tumour or increased pressure within the head (intracranial pressure)
- Recent gastrointestinal tract or urinary tract surgery
- Prostate problems
- Heavy alcohol or drug use
- You are currently pregnant or you plan to become pregnant.
Do not take this medicine whilst pregnant until you and your doctor have discussed the risks and benefits involved.
- You are currently breastfeeding or you plan to breast-feed.
Do not take this medicine whilst breastfeeding until you and your doctor have discussed the risks and benefits involved.
Paracetamol and codeine pass into breast milk so it is not recommended for nursing mothers. If this is taken by nursing mothers it may make them drowsy and not as able to look after their babies, and it may also make the babies very sleepy and unable to feed and breathe properly. If this happens you should seek medical advice immediately.
- You are elderly.
Elderly patients are more likely to have less effective kidneys or liver. This may increase the risk of side effects. The codeine in these tablets may also make you feel drowsy. You should discuss how many tablets to take with your doctor.
- You are planning to have surgery or an anaesthetic.
- You are currently receiving or are planning to receive dental treatment.
- You are taking or are planning to take any other medicines.
This includes vitamins and supplements that are available from your pharmacy, supermarket or health food shop.
Do not take these tablets with other medicines containing paracetamol or codeine, unless your doctor says you can.
Some medicines may interact with APO-Paracetamol/Codeine 500/30. These include:
- medication for epilepsy
- salicylates or NSAIDs, medicines used for pain relief and arthritis
- medicines to help you sleep, or relieve anxiety
- monoamine oxidase inhibitors (medicines for treating depression or Parkinson's Disease) taken within the last 10 days
- medicines to reduce blood pressure
- medicines to treat diarrhoea
- metoclopramide, used to treat nausea and vomiting
- medicines used during operations (anaesthetics, muscle relaxants
- medicines used to prevent blood clots (anticoagulants)
- chloramphenicol or rifampicin, used for treating bacterial infections
- zidovudine, used for treating viral infections
- cholestyramine, used for lowering cholesterol or treating certain types of diarrhoea
- other strong painkillers called opioids
- medicines called anticholinergics, used for stomach problems (ulcers, cramps, diarrhoea).
If you are taking any of these you may need a different dose or you may need to take different medicines.
Other medicines not listed above may also interact with APO-Paracetamol/Codeine 500/30.
Drinking alcohol with this medicine may increase the toxic effects of alcohol or the side effects of APO-Paracetamol/Codeine 500/30, and should be avoided.
How to take this medicine
Follow carefully all directions given to you by your doctor. Their instructions may be different to the information in this leaflet.
How much to take
Your doctor will tell you how much of this medicine you should take. This will depend on your condition and whether you are taking any other medicines.
The recommended doses for APO-Paracetamol/Codeine 500/30 tablets are:
Adults and children over 12 years:
1 to 2 tablets every four hours as necessary
Do not take more than eight tablets in one day.
Children 7 to 12 years:
Half a tablet every four hours as necessary.
Children must not take more than three tablets in one day.
APO-Paracetamol/Codeine 500/30 is not suitable for children under 7 years of age.
How to take it
Swallow the medicine with water. If the dose is half a tablet, there is a break line on the tablet to help you divide it.
When to take it
It does not matter if you take it before, with or after food.
How long to take it for
Adults and children over 12 years:
Take this medicine for no longer than a few days at a time unless your doctor advises otherwise.
Children 7-12 years:
Do not take for longer than 48 hours at a time unless your doctor advises otherwise.
If pain persists, see your doctor.
If you forget to take it
If it is almost time to take your next dose, skip the missed dose and take your next dose at the usual time. Otherwise, take it as soon as you remember and then go back to taking your medicine as you would normally.
Do not take a double dose to make up for missed doses. This may increase the chance of you experiencing side effects.
If you have trouble remembering to take your medicine, ask your pharmacist for some hints to help you remember.
If you take too much (overdose)
If you think that you or anyone else may have taken too much of this medicine, immediately telephone your doctor or the Poisons Information Centre (Tel: 13 11 26 in Australia) for advice. Alternatively, go to the Accident and Emergency department at your nearest hospital.
Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention. Symptoms of overdose include weakness, dizziness, lethargy, nausea, vomiting, sweating, mental confusion and low blood pressure.
While you are taking this medicine
Things you must do
Tell your doctor that you are taking this medicine if:
- you are about to be started on any new medicine
- you are pregnant or are planning to become pregnant
- you are breastfeeding or are planning to breast-feed
- you are going to have surgery or an anaesthetic or are going into hospital.
Tell any other doctors, dentists and pharmacists who are treating you that you take this medicine.
Things you must not do
- Give this medicine to anyone else, even if their symptoms seem similar to yours.
- Take your medicine to treat any other condition unless your doctor tells you to.
- Stop taking your medicine, or change the dosage, without first checking with your doctor.
- Drive or operate machinery until you know how this medicine affects you. This medicine may cause drowsiness in some people and affect their alertness.
Things to be careful of
Be careful drinking alcohol while taking this medicine. If you drink alcohol, it could make some of the unwanted side effects worse.
Your doctor or pharmacist may suggest that you avoid alcohol completely or reduce the amount of alcohol you drink while you are taking these tablets.
Some people may experience side effects such as nausea, vomiting, constipation, drowsiness, and dizziness, which may affect driving or operating dangerous machinery.
Make sure you know how you react to this medicine before you drive a car, operate machinery, or do anything else that could be dangerous. Children may also be affected so they should be supervised if they are riding bikes or doing other potentially hazardous activities.
This medicine may be habit forming if used for extended periods of time.
Possible side effects
Tell your doctor as soon as possible if you do not feel well while you are taking APO-Paracetamol/Codeine 500/30 or if you have any questions or concerns.
Do not be alarmed by the following lists of side effects. You may not experience any of them. All medicines can have side effects. Sometimes they are serious but most of the time they are not.
Tell your doctor if you notice any of the following.
This list includes the more common side effects. Mostly, these are mild:
- nausea (feeling sick)
- vomiting (being sick)
- mild skin rashes.
Tell your doctor as soon as possible if you notice any of the following.
These may be serious side effects and you may need medical attention. Mostly, these side effects are rare:
- signs of frequent infections such as fever, severe chills, sore throat or mouth ulcers
- bleeding or bruising more easily than normal
- changes in your blood
- difficulty in urinating (passing water)
- itchy, raised or red skin rash
- feeling depressed or troubled
- feeling excessively elated
- severe pains in the upper stomach.
If you experience any of the following, stop taking your medicine and contact your doctor immediately or go to the Accident and Emergency department at your nearest hospital.
These are very serious side effects and you may need urgent medical attention or hospitalisation. These side effects are usually very rare:
- symptoms of an allergic reaction, e.g. shortness of breath, wheezing or difficulty breathing; swelling of the face, lips, tongue, throat or other parts of the body; muscle pain or tenderness or joint pain or rash, itching or hives on the skin.
- problems breathing which are not due to allergy.
Other side effects not listed above may occur in some patients.
If you think you are having an allergic reaction to Paracetamol/Codeine, do not take any more of this medicine and tell your doctor immediately or go to the Accident and Emergency department at your nearest hospital.
Symptoms of an allergic reaction may include some or all of the following:
- cough, shortness of breath, wheezing or difficulty breathing
- swelling of the face, lips, tongue, throat or other parts of the body
- rash, itching or hives on the skin
- hay fever-like symptoms.
Storage and disposal
Keep your medicine in its original packaging until it is time to take it. If you take your medicine out of its original packaging it may not keep well.
Keep your medicine in a cool dry place where the temperature will stay below 30°C.
Do not store your medicine, or any other medicine, in the bathroom or near a sink. Do not leave it on a window sill or in the car. Heat and dampness can destroy some medicines.
Keep this medicine where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.
If your doctor tells you to stop taking this medicine or it has passed its expiry date, your pharmacist can dispose of the remaining medicine safely.
What APO- Paracetamol/Codeine 500/30 looks like
White bevelled edge capsule-shaped tablets, plain on one face with a single break bar on the other side.
Blister packs of 20 tablets.
* Not all strengths, pack types and/or pack sizes may be available.
Each tablet contains paracetamol 500mg and codeine phosphate 30mg as the active ingredient.
It also contains the following inactive ingredients:
- wheat starch (contains gluten)
- microcrystalline cellulose
- purified talc
- magnesium stearate
This medicine is lactose-free, sucrose-free, tartrazine-free and free of other azo dyes.
Australian Registration Numbers
- APO-Paracetamol/Codeine 500/30 (Blisters): AUST R 153124
Aspen Pharma Pty Ltd
34-36 Chandos Street
St Leonards NSW 2065
Apotex Pty Ltd
16 Giffnock Avenue
Macquarie Park NSW 2113
Apotex Pty Ltd is the licensee of the registered trademarks APO and APOTEX from the registered proprietor, Apotex Inc.
This leaflet was last updated in November 2012.
CMI provided by MIMS Australia, September 2014